Chorea associated with oral contraceptive therapy

Am J Obstet Gynecol. 1980 Jul 15;137(6):740-2. doi: 10.1016/s0002-9378(15)33253-1.

Abstract

PIP: Fernando and Chir 1st reported an association between chorea and oral contraceptives (OCs) in 1966. Differential diagnosis of chorea, in addition to Sydenham chorea, include Wilson disease; encephalitis; Huntington chorea; drug intoxication; benign familial chorea; pregnancy; systemic lupus erythematosus; Henoch-Schonlein purpura; polycythemia vera; hypocalcemia; hyperthyroidism; carbon monoxide poisoning; cerebral infarction, and; intracranial tumor. Chorea can also occur as an untoward side-effect of OC therapy, as shown by the case report of a 20-year old white woman. Chorea associated with OC therapy occur unilateraly but has also been bilateral in 37% of reported cases. 8 of 24 reported cases (33%) had a prior history of rheumatic fever - mean age of patient was 22 years (range, 16 to 40 years). The time between initiation of OC therapy and appearance of choreiform movements can vary from 6 days to 9 months, with a mean of 3 months. Time between discontinuation of OC therapy and cessation of symptoms vary from 3 days to 3 months, with a mean of 5 weeks. Speculations by various authors on the pathogenesis of chorea are described.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Chorea / chemically induced*
  • Contraceptives, Oral / adverse effects*
  • Female
  • Humans
  • Mestranol / adverse effects
  • Norethindrone / adverse effects

Substances

  • Contraceptives, Oral
  • Mestranol
  • Norethindrone